Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2020, 7:15 PM EDT for Bamberg County, Calhoun County, Orangeburg County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 7:15 PM EDT (23:15 UTC)
- Expired
- May 22, 2020, 8:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Calhoun County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:24 PM EDT | TSTM WND DMG | 2 Nw Bowman, SC | SCHP REPORTED TREES DOWN ON BEACON TREE RD AT US HWY 178, NORTH OF BOWMAN. TIME ESTIMATED. |
| May 22, 7:40 PM EDT | HAIL 1 | 5 Nw Holly Hill, SC | ORANGEBURG CO EM REPORTED QUARTER SIZE HAIL NEAR THE COMMUNITY OF WELLS. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
170
WUUS52 KCAE 222315
SVRCAE
SCC009-017-075-230015-
/O.NEW.KCAE.SV.W.0096.200522T2315Z-200523T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
715 PM EDT Fri May 22 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in central South Carolina...
Northeastern Bamberg County in central South Carolina...
Southern Orangeburg County in central South Carolina...
* Until 815 PM EDT.
* At 715 PM EDT, a severe thunderstorm was located near Orangeburg
County Airport, or near Orangeburg, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orangeburg, Bamberg, Holly Hill, Branchville, Bowman, Orangeburg
County Airport, Eutawville, Rowesville, Cordova, Cope, Yonder Field
and Edisto.
This includes the following highways...
Interstate 26 between mile markers 152 and 169.
Interstate 95 between mile markers 85 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3341 8116 3349 8075 3339 8023 3339 8024
3330 8025 3327 8030 3326 8032 3328 8035
3326 8036 3326 8043 3329 8049 3333 8049
3333 8051 3317 8082
TIME...MOT...LOC 2315Z 311DEG 17KT 3343 8079
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 22, 2:46 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Columbia SC 246 PM EDT Fri May 22 2020 .SYNOPSIS... A nearly stationary front and an upper level disturbance will result in scattered to numerous showers and thunderstorms through much of the evening. The air mass will remain moist and unstable through the weekend and scattered afternoon and evening showers and thunderstorms are expected. Temperatures will be above normal. Temperatures will be more seasonable early next week. && .NEAR TERM /THROUGH TONIGHT/... Water vapor imagery this afternoon depicts a closed upper level low over the Ohio Valley, with a west-southwest flow in place aloft over the region. Meanwhile, a surface analysis shows that a front has lifted north into the area, but has become nearly stationary and is rather diffuse. The atmosphere continues to destabilize this afternoon as temperatures warm into the 80s in many areas. These warm temperatures along with dew point values in the upper 60s to around 70 will result in strong surface-based instability, with CAPE values rising above 2000 J/kg in many places by late this afternoon. Moisture is also plentiful, with the high dew points and PWAT values of 1.50-1.75". The instability, moisture, and forcing provided by a potent short wave moving across eastern TN and northern GA will result in the development of scattered to numerous showers and thunderstorms late this afternoon and evening. There is increasing concern for severe thunderstorms, mainly late this afternoon and early this evening, as a strengthening upstream MCV moves across the northern and central Midlands where conditions continue to destabilize. Additional more discrete storms are possible ahead of the line. As a result, a Severe Thunderstorm Watch has been issued for the northern and portions of the central Midlands through 8 pm this evening. The primary threat is damaging winds, especially with any bowing segments that develop. However, some large hail and even a tornado could occur. While locally heavy rainfall will occur, the storms should be rather progressive so the overall flash flood threat will be minimal. The strongest storms should move east of the area by late evening, but models suggest the potential for some lingering convection into the early overnight hours, especially across northern areas. There could be some breaks in the clouds overnight, but guidance is suggesting that patchy fog could form in many areas toward daybreak Saturday and have added mention to the forecast. Temperatures will be mild, with lows in the mid and upper 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday and Saturday night...Upper level ridge will build across the southeastern states over the weekend. The airmass will remain moist and moderately to strongly unstable with steep low to mid level lapse rates. With 850mb west flow/warm advection expect temps around 90 degrees in the afternoon. Weak surface trough across area. There may be a weak short wave trough trigger moving to the southeast in northwest flow aloft. CAM models support scattered convection/pulse severe mainly across the north Midlands and Pee Dee in the afternoon and evening. Min temps above normal near 70. Sunday and Sunday night...Surface ridge over the Northeastern States builds down the eastern seaboard and appears a back door front will be approaching from eastern North Carolina late in the day or in the evening. A sea breeze front is also possible as low level flow becomes east. The air mass remains at least moderately unstable with steep low to mid level lapse rates. Scattered convection...isolated pulse severe...mainly in the late afternoon and evening. The convection may continue overnight but diminish as more stable air/front moves into the area. Blended temperature guidance supports max temps near 90 again with min temps above normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... Front moving southwest through the area early monday and weak shallow isentropic lift may result in considerable clouds and showers mainly across the CSRA and south Midlands. The ridge will build in from the northeast with drier air for Monday night and Tuesday. Temperatures a little cooler/seasonable especially Monday. Surface ridge extending from offshore Mid Atlantic states through late week with building ridge aloft over the eastern CONUS as deep low moves into the southern Plains. Persistent east to southeast deep-layer flow for most of next week. Low chance convection through the period. Temperatures warm under ridge but with east flow should result in near normal values in the mid to upper 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A line of strong to severe thunderstorms should move across much of central SC late this afternoon into early this evening and impact CAE/CUB/OGB. However, additional scattered thunderstorms could also develop and impact AGS/DNL. As a result, have included vicinity thunderstorms at all terminals during this time period, and a tempo group lasting for a couple of hours mainly from 21-00Z. Gusty/erratic winds are likely, along with brief restrictions, with any thunderstorms. Conditions should improve late this evening and overnight, with VFR conditions at all terminals. There is the potential for some low stratus and/or fog to develop toward daybreak Saturday, but confidence is not great enough to indicate anything lower than MVFR conditions at this time. EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly diurnal showers and thunderstorms are possible through the weekend with improvement early next week. && .HYDROLOGY... Rainfall amounts over the past 48 hours have ranged from 3 to 8 inches across much of the upper and central portions of the river basins. This will lead to considerable river flooding on many of the area rivers through the holiday weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 22, 9:00 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 900 AM EDT Fri May 22 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 231300- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 900 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 5:35 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
535 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 1 NW ELGIN 34.69N 80.74W
05/22/2020 LANCASTER SC PUBLIC
POWER POLE AND LINES DOWN ON US HWY 521 JUST
SOUTH OF LANCASTER. PHOTO PROVIDED VIA
SOCIAL MEDIA. TIME ESTIMATED.
&&
DCMLocal storm report, May 22, 5:39 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 5 SSW CHAPIN 34.10N 81.38W
05/22/2020 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREE IN ROADWAY AT
GREEN MEADOW DR AND AMICKS FERRY RD.
&&
LMLocal storm report, May 22, 5:51 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NNW ELGIN 34.20N 80.81W
05/22/2020 E0.88 INCH KERSHAW SC TRAINED SPOTTER
SPOTTER REPORTED SMALL HAIL.
&&
LMLocal storm report, May 22, 6:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND DMG 5 SSW PROSPERITY 34.15N 81.55W
05/22/2020 NEWBERRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREE IN ROADWAY AT
BIG CREEK RD AND MORRIS RD. TIME ESTIMATED
FROM RADAR.
&&
LMLocal storm report, May 22, 6:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 3 NNE ELLOREE 33.57N 80.55W
05/22/2020 E1.50 INCH CALHOUN SC EMERGENCY MNGR
EMA REPORTED QUARTER TO PING PONG BALL SIZED
HAIL ALONG STUMPHOLE RD. TIME ESTIMATED BY
RADAR.
&&Local storm report, May 22, 6:42 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 2 NNW CHERRYVALE 33.97N 80.47W
05/22/2020 M1.00 INCH SUMTER SC OTHER FEDERAL
AIR FORCE WEATHER OBSERVER AT SHAW AFB NEAR
SUMTER OBSERVED ONE INCH HAIL.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:32 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Lexington and 4 more | 3 hr |
| May 22, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| May 22, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 55 min |
| May 22, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 56 min |
| May 22, 3:53 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 21 min |
| May 22, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| May 22, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 34 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 32 min |
| May 22, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 59 min |
| May 22, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more | 54 min |
| May 22, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 50 min |
| May 22, 5:09 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 37 min |
| May 22, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 50 min |
| May 22, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Richland, Saluda | 31 min |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| May 22, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 38 min |
| May 22, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland, Sumter | 46 min |
| May 22, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 51 min |
| May 22, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 58 min |
| May 22, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 52 min |
| May 22, 7:10 PM EDT | Tornado Warning | CAE | Orangeburg | 24 min |
| May 22, 7:57 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.